Maine, 2009Flood and Coastal Flood in Maine, December 3, 2009
December 3, 2009 · NWS CAR · 6 events in 3 counties and zones
Strong southeast winds developed across Downeast areas in advance of low pressure crossing Maine. The winds toppled trees and power lines along the Downeast coast where approximately 1500 customers lost power at various times during the event.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southeast winds developed across Downeast areas in advance of low pressure crossing Maine. The winds toppled trees and power lines along the Downeast coast where approximately 1500 customers lost power at various times during the event. The peak wind gust during the event was 63 mph reported in the town of Hancock. Wind gusts of 50 to 60 mph were common along the coast. The strong onshore winds...combined with higher than normal tides....produced coastal flooding along portions of the Downeast coast. The strong winds through Penobscot Bay forced water to funnel back up into the Penobscot River...which in turn then backed up into the Kenduskeag Stream which led to minor flooding in downtown Bangor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 3, 9:24 AM EST, 36 minutes earlier.
Area forecast discussion, Dec 3, 9:24 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
924 AM EST THU DEC 3 2009
.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST AND TRACK ACROSS
THE STATE LATER TODAY...THEN MOVE EAST INTO THE MARITIMES
TONIGHT. HIGH PRESSURE WILL BUILD SOUTH OF THE AREA FRIDAY. LOW
PRESSURE OFF THE MID ATLANTIC COAST WILL PASS WELL SOUTH OF THE
REGION ON SATURDAY.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
UPDATED THE WX AND HAZARD GRIDS TO KEEP FREEZING RAIN GOING A
WHILE LONGER ACROSS THE NORTHERN ZONES ESPECIALLY IN THE SAINT
JOHN VALLEY. MDOT REPORTING SURFACE TEMPERATURES AROUND 31F WITH
SOME FREEZING STILL OCCURRING IN THE VAN BUREN AND STOCKHOLM
REGION. REPORTS ACROSS THE SAINT JOHN VALLEY INDICATED SOME ICING
STILL OCCURRING IN FORT KENT AND FRENCHVILLE PER LAW ENFORCEMENT
AND MDOT.
LOW PRES CNTRD OVR WRN NYS ATTM W/ PRECIP FALLING ACROSS THE SWRN
PORTIONS OF OUR FA... THIS LOW IS STILL PROGGED TO TRACK ENE AND
CROSS THE STATE OF MAINE THIS AFTN THEN MOVE ENEWRD INTO THE
MARITIMES TNGT. XPCT PRECIP TO CONT TO SPREAD NEWRD - REACHING FAR
NERN AREAS BY 12Z THIS AM. SFC TEMPS AT OR A LITTLE BLO FREEZING
ACROSS THE CENTRAL AND N ERLY TDY RESULTS IN A LOW THREAT OF SOME
PTCHY FREEZING RAIN AT THE ONSET ACROSS THE NORMALLY COLDER
VALLEYS. WILL NOT BE SIGNIFICANT BUT THE THREAT NONETHELESS
WARRANTS A WNTR WX ADV AND WILL GO W/ ONE FOR ZNS 3>6/10 FROM
8-12Z AND FOR ZNS 1/2 FROM 10-14Z. MILD SERLY FLOW SHOULD ALLOW
SFC TEMPS TO RISE ABV FREEZING EVEN FAR NRN AREAS BY MID AM...
OTHERWISE...MAIN WX THREAT TDY WILL BE THE POTENTIAL FOR STRONG
WNDS DOWNEAST...SPCLY COASTAL LOCATIONS... MODELS ALL INDICATE A SERLY
60+ 925 LL JET ALONG THE COAST FROM ERLY THIS AM INTO ERLY AFTN
AS LOW PRES APPROACHES FROM THE W AND TRACKS JUST N OF THE AREA.
THIS SCENARIO HAS OFTEN BEEN ASSOCIATED W/ STRONG WNDS AND
SIGNIFICANT IMPACT FOR OUR COASTAL LOCATIONS IN THE PAST SO HAVE
UPGRADED THE WND ADV TO A HGH WND WRNG AND WILL GO W/ A WND ADV
FOR THE INTERIOR DOWNEAST ZNS. WNDS XPCTD TO VEER MORE SWRLY BY
MID AFTN AS LOW PRES PASSES N OF THE AREA AND BEGIN TO DCRS SO
SIGNIFICANT WND ISSUES SHOULD COME TO AN END BY LATE AFTN. WILL
CONT THE COASTAL FLOOD WATCH W/ AN ASTRONOMICALLY HGH TIDE ON TAP
FOR LATER THIS AM...
PRECIP SHOULD WND DOWN FROM SW-NE THIS AFTN W/ STEADIER PRECIP
ENDING ALL AREAS BY 00Z... SOME UPSLOPE SHOWER ACTION POSSIBLE
ACROSS FAR WRN AREAS OVRNGT TNGT W/ A WRLY FLOW OF COOLER AND
DRIER AIR BEGINS TO OVRSPRD THE FA...
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM FRIDAY/...
LOW PRESSURE JUST NORTHWEST OF THE STATE WILL CONTINUE TO MOVE
NORTH OF THE STATE AS HIGH PRESSURE CENTERED SOUTH OF THE GREAT
LAKES BUILDS ACROSS THE REGION. HIGH PRESSURE WILL CONTINUE OVER
THE AREA SATURDAY AS LOW PRESSURE MOVES WELL SOUTH OF THE GULF OF
MAINE. MOST MODELS INDICATING PRECIP BAND TO REMAIN OFF THE COAST
BUT WITH STILL SOME UNCERTAINTY WILL CONTINUE WITH LOW CHANCE POPS
ALONG THE COAST SATURDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE BUILDS OVER THE REGION SUNDAY INTO MONDAY WITH FAIR
CONDITIONS. UPPER TROUGH WILL SWING ACROSS THE NORTHEAST MONDAY
NIGHT INTO TUESDAY WITH POSSIBLE SNOW SHOWERS FOR THE REGION. HIGH
PRESSURE RETURNS BRIEFLY TUESDAY NIGHT BEFORE NEXT LOW PRESSURE
AFFECTS THE REGION ON WEDNESDAY.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
XPCT CONDS TO DETERIORATE TO IFR ALL AREAS ERLY THIS AM W/ WDSPRD
IFR THRU MUCH OF THE DAY. CONDS WILL BEGIN TO IMPROVE FROM SW-NE
LATER TDY W/ VFR CONDS SRN TAF SITES AND MVFR TO VFR ACROSS THE N
FOR TNGT. MAINLY VFR CONDITIONS FRIDAY THROUGH MONDAY.
&&
.MARINE...
NEAR TERM: WILL CONT GLW CONDS TDY AND WILL LIKELY TRANSITION TO
SCA CONDS TNGT...
SHORT TERM: WINDS WILL INCREASE TO SCA CRITERIA SATURDAY NIGHT AS
LOW PRESSURE MOVES WELL SOUTH OF THE GULF OF MAINE.
&&
.TIDES/COASTAL FLOODING...
THE COMBINATION OF THE HIGHEST ASTRONOMICAL TIDE OF THE MONTH...
INCREASING SOUTHERLY WINDS AND LARGE WAVES IS EXPECTED TO RESULT
IN COASTAL FLOODING AROUND THE TIME OF HIGH TIDE. PRIMARY CONCERN
IS FOR AREAS DIRECTLY EXPOSED TO LARGE OCEAN WAVES. THE
COMBINATION OF WAVE SETUP AND RUNUP COMBINDED WITH THE SPRING TIDE
IS EXPECTED TO OVER-TOP SOME ROADS RUNNING ALONG EXPOSED BEACHES.
ALSO CONCERN FOR SPECTATORS WATCHING THE LARGE WAVES.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 11 AM EST THIS MORNING FOR
MEZ001-002.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR MEZ015>017.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR MEZ029-030.
COASTAL FLOOD WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MEZ029.
COASTAL FLOOD ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
MEZ030.
MARINE...GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ050>052.
&&
NEAR TERM...MIGNONE/HEWITT
SHORT TERM...DOODY
LONG TERM...BLOOMER
AVIATION...BLOOMER
MARINE...HEWITT/MIGNONE/DOODY
TIDES/COASTAL FLOODING...MIGONE/HEWITTHazardous weather outlook, Dec 3, 3:55 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
355 AM EST THU DEC 3 2009
MEZ001-002-040900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
355 AM EST THU DEC 3 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ003>006-010-040900-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
355 AM EST THU DEC 3 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ011-031-032-040900-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
355 AM EST THU DEC 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015>017-040900-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
355 AM EST THU DEC 3 2009
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-040900-
COASTAL HANCOCK-COASTAL WASHINGTON-
355 AM EST THU DEC 3 2009
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...COASTAL FLOOD WATCH IN EFFECT FROM 9 AM THIS MORNING TO 1 PM EST
THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
COASTAL FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-040900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
355 AM EST THU DEC 3 2009
...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
2 high wind, 2 coastal flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
High Wind, Coastal Hancock
- When
- December 3, 10:00 AM EST to 4:00 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common from the late morning through the afternoon hours of the 3rd. A peak wind gust of 63 mph was reported at the town of Hancock. The strong winds toppled trees and power lines contributing to power outages.
High Wind, Coastal Washington
- When
- December 3, 10:00 AM EST to 4:00 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common from the late morning through the afternoon hours of the 3rd. The strong winds toppled trees and power lines contributing to power outages.
Coastal Flood, Coastal Hancock
- When
- December 3, 11:00 AM EST to 12:30 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Strong onshore winds combined with unusually high astronomical tides to produce minor flooding around the time of high tide. Minor flooding was reported along Mansell and Seawall roads in the town of Southwest Harbor...though the roads remained passable.
Coastal Flood, Coastal Washington
- When
- December 3, 11:00 AM EST to 12:30 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Strong onshore winds combined with unusually high astronomical tides to produce minor flooding around the time of high tide. Minor flooding of several parking lots was reported in the town of Machias.
Flood, Penobscot
- When
- December 3, 12:00 PM EST to 1:30 PM EST
- Where
- Penobscot County, 0.17 mi S of Bangor to 0.15 mi NW of Bangor
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.798, -68.770
The combination of strong onshore winds and unusually high astronomical tides caused water to back up into the Penobscot River from Penobscot Bay...which then backed up into the Kenduskeag Stream. This produced flooding along the Kenduskeag Stream in downtown Bangor during the time of high tide. Flooding was reported in the Kenduskeag Plaza area with water depths of 2 to 3 feet in spots. Numerous buisnesses in the vicinity of the Kenduskeag Stream experienced basement flooding of various degrees.
Thunderstorm Wind, Penobscot
- When
- December 3, 12:10 PM EST
- Where
- Penobscot County, Lee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.370, -68.280
A line of convective showers containing strong winds produced estimated wind gusts of up to 60 mph in the town of Lee. A large tree was toppled on both Dam Road and Arab Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 3 to 4, 20091 death · 1 event
- Blizzard and High Wind in Alaska, December 3 to 7, 2009$1.1 million · 100 kt wind · 7 events
- Coastal Flood and High Wind in Massachusetts, December 3, 2009$215,000 · 63 kt wind · 6 events
- Flooding in Arkansas, December 3 to 31, 2009$185,000 · 3 events
- Winter Storm and Winter Weather in Texas, December 3 to 4, 20093 injured · 24 events
- Damaging Winds in Pennsylvania, December 3, 20092 injured · 74 kt wind · 8 events
- High Wind and Strong Wind in New Jersey, December 3, 2009$17,000 · 58 kt wind · 9 events
- High Wind in Rhode Island, December 3, 2009$15,000 · 50 kt wind · 2 events
- High Surf in Hawaii, December 3 to 4, 200910 events
- Lake-Effect Snow and Winter Weather in Michigan, December 3 to 8, 20099 events
- Winter Weather in New Mexico, December 3 to 4, 20097 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 3, 200952 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203762, 203765, 203768, 203769, 203771, 203772.